Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 20, 1998, 6:57 PM CDT for Jackson County, Kansas. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 6:57 PM CDT (23:57 UTC)
- Expired
- Jun 20, 1998, 7:25 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Jackson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:00 PM CDT | Hail 1.75 | Netawaka, KS | |
| Jun 20, 7:15 PM CDT | Hail 0.75 | Holton, KS | |
| Jun 20, 7:32 PM CDT | Hail 0.75 | Holton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2555 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
988
WFUS1 KTOP 210000 RRA
TORTOP
KSC085-210025-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SAT JUN 20 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL AND SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 725 PM CDT
* AT 656 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH A POSSIBLE TORNADO 10 MILES NORTHWEST OF
MAYETTA...OR ABOUT 27 MILES NORTH-NORTHWEST OF TOPEKA...MOVING
SOUTHEAST AT 30 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
DENISON
MAYETTA
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...LEAVE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:13 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 20, 3:13 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CDT SAT JUN 20 1998 ...LINGERING CONCERN FOR THUNDERSTORM CHANCES THIS FORECAST... WILL FOLLOW ETA FORECAST THIS CYCLE. WITH CONVECTION THIS EVENING AND FRONTAL BOUNDARY PUSHED/MOVING TO THE SOUTH OF OUR CWA LATER TONIGHT AND SUNDAY...PREFER TO DROP TSTM CHCS ON SUNDAY EXCEPT PERHAPS ALONG SOUTHERN COUNTIES. ETA HAS BOUNDARY TO THE SOUTH OF OUR AREA DURING SUNDAY BUT THETA-E ADVECTION AND VERTICAL MOTION SUPPORT ANOTHER ROUND OF CONVECTION SUNDAY NIGHT. EXACT PLACEMENT WILL DEPEND ON HOW MUCH PUSH FRONT GETS FROM EVENING CONVECTION. TEMPERATURES PRETTY MUCH LIKE MOS GUIDANCE THROUGH TIME. CAN'T SEE MUCH TO CHANGE IN THAT REGARD. IN THE SHORT TERM...LOW AND SFC BNDRY EXPECTED TO PUSH THROUGH AREA WITH ASSOCIATED CONVECTION EARLY IN FORECAST PERIOD. CAP RATHER STRONG BUT EXPECTED TO BREAK SOON WITH EXCESSIVE AND RECORD BREAKING HEAT INTO AREA. OUTFLOW BOUNDARY ENHANCING MOISTURE CONVERGENCE OUR AREA TOO. NOTE ON MOISTURE CHANNEL A SUBTLE TWIST INTO FRONT RANGE OF THE ROCKIES AT EARLY AFTERNOON. THIS WAVE SHOULD MOVE OVER AREA THIS EVENING PROVIDING FORECAST COOLING ALFT. .TOP...NONE
In the hours before
Special weather statement, Jun 20, 2:20 PM CDT, 4 hours 37 minutes before
KSZ020>022-034>038-054>056-058-059-210020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT SAT JUN 20 1998 HIGH HUMIDITY AND TEMPERATURES AROUND 100 DEGREES ARE BRINGING HEAT INDICES NEAR 110 DEGREES ALONG AND SOUTH OF US HIGHWAY 24 THIS AFTERNOON. IF YOU ARE OUTDOORS WORKING OR EXERCISING...REMEMBER TO TAKE FREQUENT BREAKS AND KEEP YOUR FLUID INTAKE HIGH. HEAT EXAUSTION CAN OCCUR QUICKLY IF YOU DO NOT TAKE NECESSARY PRECAUTIONS IN THESE OPPRESSIVE CONDITIONS. A COOL FRONT WILL MOVE INTO THE AREA THIS EVENING BRINGING AN END TO THE HOT AND HUMID WEATHER. KAYS
Special weather statement, Jun 20, 2:20 PM CDT, 4 hours 37 minutes before
KSZ020>022-034>038-054>056-058-059-210020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT SAT JUN 20 1998 HIGH HUMIDITY AND TEMPERATURES AROUND 100 DEGREES ARE BRINGING HEAT INDICES NEAR 110 DEGREES ALONG AND SOUTH OF US HIGHWAY 24 THIS AFTERNOON. IF YOU ARE OUTDOORS WORKING OR EXERCISING...REMEMBER TO TAKE FREQUENT BREAKS AND KEEP YOUR FLUID INTAKE HIGH. HEAT EXAUSTION CAN OCCUR QUICKLY IF YOU DO NOT TAKE NECESSARY PRECAUTIONS IN THESE OPPRESSIVE CONDITIONS. A COOL FRONT WILL MOVE INTO THE AREA THIS EVENING BRINGING AN END TO THE HOT AND HUMID WEATHER. KAYS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 43 min |
| Jun 19, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 30 min |
| Jun 19, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 45 min |
| Jun 19, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 22 min |
| Jun 19, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 32 min |
| Jun 19, 10:35 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 30 min |
| Jun 19, 10:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
| Jun 20, 4:55 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 45 min |
| Jun 20, 5:37 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 33 min |
| Jun 20, 5:40 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 30 min |
| Jun 20, 6:05 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 35 min |
| Jun 20, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 48 min |
| Jun 20, 6:34 PM CDT | Tornado Warning | TOP | Jackson | 31 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.